When ibuprofen (Advil, Motrin IB) was initially introduced as an over-the-counter pain reliever in 1984, it was advertised as “advanced medicine for pain.” The implication was that this drug, previously available only by prescription, was better than the currently available pain relievers. Aspirin had been around since the turn of the 20th century, and acetaminophen (Tylenol) went over the counter in 1955.
In 1994, when naproxen was switched from prescription (Naprosyn) to nonprescription status (Aleve), it was advertised with the slogan “all day long, all day strong.” The pitch was effective; Aleve has become a household name, just like Advil, Motrin IB and Tylenol.
By the way, none of these drugs has been proven more effective than the lowly aspirin when it comes to easing pain.
Americans swallow a lot of pain pills. Over 20 million take an over-the-counter NSAID (nonsteroidal anti-inflammatory drug) every day. Millions more take prescription products like celecoxib (Celebrex), diclofenac (Cataflam, Voltaren) or meloxicam (Mobic). Do people realize the risks they are taking along with their pills?
Too many of us assume that if the FDA has decided a drug should be available over the counter, it is safe enough to take without any concern. Studies have shown that many people taking OTC pain relievers are unaware of any risks and not worried that they will experience side effects (Journal of Rheumatology, Nov. 1, 2005; Proceedings of the National Academy of Science of the U.S.A., April 21, 2009).
Even doctors don’t always know just how risky such drugs might be. A recent study published in the BMJ (online, July 4, 2011) shows that NSAIDs can increase the chance of developing heart rhythm disturbances called atrial fibrillation and atrial flutter.
The extra cases (4 to 7 per 1,000 patients) may not seem like a lot, but the additional risk could add up to as many as 200,000 people each year developing atrial fibrillation. This heart rhythm abnormality can lead to strokes, and heart failure, and significantly increases the risk of dying prematurely (Journal of the American Medical Association, May 25, 2011).
The BMJ study of NSAIDs is not the only one showing that these drugs may disrupt heart rhythms. A study of British patients last year also showed a 44 percent increase in the risk of atrial fibrillation among people taking NSAIDs (Archives of Internal Medicine, Sept. 13, 2010).
Taking an NSAID pain reliever, whether prescription or over the counter, also increases the likelihood that a person with high blood pressure or heart disease will have a heart attack or a stroke (American Journal of Medicine, July, 2011).
Unfortunately, older people with arthritis often have heart problems or hypertension. This poses a terrible double bind. Do they put up with pain that seriously impairs their quality of life, or do they take a painkiller that threatens to shorten their lives?
We discuss this dilemma and offer some options for non-drug approaches to easing inflammation in our Guide to Alternatives for Arthritis.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. paulbyr
    Reply

    I like generic of Mobic, 7 1/2 mg when my knee hurts a lot. Once every 2 weeks or so seems safe to me. Aspirin does nothing for me for knee pain although I do take the daily 81 mg for stroke prevention’s sake.

  2. Dorothy C.
    Reply

    I am suffering extreme pain from Lumbar Stenosis and have been told that I need surgery but cannot have it due to my age (85). I get relief from Advil but have been told it is dangerous to take daily. How many Advil capsules are too many.?

  3. cpmt
    Reply

    ANYONE have heard about baking soda and Epsom salts good for arthritis pain? I never heard this before.

  4. Nan
    Reply

    I took 2 regular aspirin tablets for the first time in many years, to get a little relief from knee pain. By the next day I had bruises all over my body, from ordinary things like playing with my dog. And the tinnitus that bothers me occasionally was incessant for several days. I’m sticking with curcumin!

  5. paulbyr
    Reply

    I wish The Peoples Pharmacy would be more diligent in “reminding” everyone that saying “By the way, none of these drugs has been proven more effective than the lowly aspirin when it comes to easing pain.” does NOT mean that the item is not more effective; it just means that no one has stepped up to pay for the very expensive study require to announce to the world that the item is or is not more effective.
    I guarantee that my body tells me that Celebrex or Mobic or Aleve is much more effective than aspirin (or Tylenol) in stopping my knee pain. I just work on keeping to a minimum dose which lets me enjoy walking my dog.

  6. abigail
    Reply

    Last week I caught the toe of my sandal in the door sill. My body moved forward and my leg did not, and I pulled the muscles in the back of that leg. It felt like everything had ripped. My doctor told me NOT to take Ibuprophen or aspirin because if there was any bleeding in the muscle system, those meds would aggravate the bleeding. He suggested acetaminophen instead. I am healing quickly and am thankful I consulted a physician for such a seemingly minor event. I did not know Ibuprophen and aspirin would worsen bleeding.

  7. allie
    Reply

    I’m surprised cherries (or supplements thereof) haven’t been mentioned here but that may be an option for some people with arthritis pain. Also turmeric is good too. there’s also a supplement that has turmeric in it that Dr Julian Whitaker recommends, I forget the name. Foods are the best medicine in this instance too.

  8. PMC
    Reply

    I read about this a couple of weeks ago and stopped taking Aleve for pain, because I do experience a-fib and atrial flutters. Since going off the Aleve this heart problem has dropped to almost nothing.
    The problem is, I decided to use asprin instead and now I am having big time bruising with the slightest bump. So I have stopped the asprin. Now I am going to try Tylenol and just hope my liver enzymes don’t act up. They have been elevated in the past. What else can I do except stop everything and have the joint pain.
    Anyone have any suggestions?

  9. jill
    Reply

    You comment on NSAIDs as being harmful but offer absolutely no suggestion about the effectiveness of going back to aspirin, the drug of choice for many years. What does long term use of aspirin do other than possibly make you bleed more easily? Would love a conversation on this topic.
    PEOPLE’S PHARMACY RESPONSE: LONG-TERM USE OF ASPIRIN DOES INCREASE THE RISK OF GI IRRITATION AND BLEEDING ULCERS, AS WELL AS OTHER BLEEDING. BUT IT DOES NOT INCREASE THE RISK OF HEART ATTACKS, STROKES OR KIDNEY PROBLEMS. IN FACT, IT REDUCES THE RISK OF HEART ATTACKS.

  10. William H.
    Reply

    I have railed against non aspirin for years. Acetaminophen ( Tylenol) was found to be toxic 40 years ago, it destroys the liver unless very strict dosage limits are followed. That said, aspirin should always be taken with water, buffered aspirin limits stomach irritation, swallowing aspirin dry does not break up the product and can lead to irritation. I am not a physician but I try to keep up with medical info just out of curiosity. I am not aware of any side effects to aspirin in adults, to some children it may be harmful.
    PEOPLE’S PHARMACY RESPONSE: SOME PEOPLE ARE ALLERGIC TO ASPIRIN AND MUST AVOID IT COMPLETELY. OTHERS ARE VERY SENSITIVE TO THE GI IRRITATION AND DEVELOP ULCERS. BUT FOR THOSE WHO TOLERATE IT, ASPIRIN IS AN EXCELLENT CHOICE FOR PAIN RELIEF.

  11. A. C.
    Reply

    What about SVT? Is this also a possible adverse effect of NSAIDs? Have had 2 bouts in the past 2 years – never had it before. I’ve been taking Voltaren for several years.

  12. Elaine
    Reply

    So is taking aspirin safer? What are the side effects for aspirin besides possible stomach problems?

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.